Our partner

Lexapro causes depression

Depression message board, open discussion, and online support group.

Moderator: Oliveira

Lexapro causes depression

Postby newuser » Fri May 06, 2011 1:13 pm

I am wondering if anyone has found that anti-depression medicine like Lexapro actually causes depression. Before taking the medicine, I was very sensitive and cried a lot. I started taking 10mg of Lexapro, and have weaned down to 5 mg now. Now, I am feeling very lazy, no interest in activities, lack motivation to do anything, and sleep a lot (12+ hrs). I get bored of my job, and bored of the routine life in general. It seems to be that my "depression" has gotten worse after taking the medicine. Your thoughts?
newuser
Consumer 6
Consumer 6
 
Posts: 224
Joined: Wed Apr 13, 2011 1:24 pm
Local time: Fri Aug 01, 2014 5:45 am
Blog: View Blog (0)


ADVERTISEMENT

Re: Lexapro causes depression

Postby newuser » Fri May 06, 2011 5:24 pm

I haven't thought about suicide, but on weekends I have trouble getting out of bed. All I want to do is sleep all day. I have no energy, motivation to do anything. Is this depression?
newuser
Consumer 6
Consumer 6
 
Posts: 224
Joined: Wed Apr 13, 2011 1:24 pm
Local time: Fri Aug 01, 2014 5:45 am
Blog: View Blog (0)

Re: Lexapro causes depression

Postby Argentum » Tue May 17, 2011 10:23 pm

newuser,

It sounds like depression alright and you fulfill the criteria for the diagnosis of depression from what i can gather in your posts. However, lexapro has not been linked to causing depression. It seems that the lexapro is at too low of a dose of 5mg at the moment and that's why you are feeling so low. Maybe talk about increasing it to 10mg again with your doctor. Based on your symptoms, the doctor can increase it again to 15 and then to 20 to help you get out of the depression.
User avatar
Argentum
Consumer 0
Consumer 0
 
Posts: 10
Joined: Thu May 12, 2011 1:48 am
Local time: Fri Aug 01, 2014 5:45 am
Blog: View Blog (0)

Re: Lexapro causes depression

Postby tbc1983 » Wed May 18, 2011 10:28 am

As a former Lexapro user, let me say this:

I first started off with 5mg for the first week, then 10; the 5 was just a safety thing for my mind to get used to it. For the first week and a half, my emotions were exaggerated, i.e. when I was in a good mood, I'd feel elated and I'd be be a bit giggly, but when I was depressed, I was in the pits. I also had to re-learn how to cross the road as I became somewhat over-confident with myself.

After about a few months, my mental health was retreating so my doc, with the recommendation of my psych, upped my dosage to 20mg. Same/similar things would happen, feel great, then feel like shyte, not so much, more like 'blips', but on the whole, okay.

After many more months, my prescription was upped to 30. I was on Lexapro for at least a year and at 30mg, the medicine is worse than the illness. I'm not trying to sound 'offbeat' here, but my plumbing system became very....reluctant to respond and it would be PAINFUL.

After many more months of that kind of mysery and feeling intense frustration of wondering if my life was worth living, I just STOPPED taking the meds. I had enough of taking that shyte and that was it. It was mindfuk.

Even to this day, I'm being told that my personality is different from before...I can't see how, I still have CD, anxiety and my life is still shyte. I used to ask myself which was better, committing suicide, or never being born in the first place?

I do not profess to be an expert in the field of psychology, I'm just imparting personal experience; in fact, I won't be surprised if no-one responds to this post. :(

Cheers!
There is no such thing as a kittie overload! :-P
tbc1983
Consumer 0
Consumer 0
 
Posts: 10
Joined: Fri Mar 18, 2011 10:13 am
Local time: Fri Aug 01, 2014 2:30 pm
Blog: View Blog (0)

Re: Lexapro causes depression

Postby newuser » Wed May 18, 2011 1:52 pm

People say you shouldn't just stop medication without consulting your doctor. Sounds like Lexapro didn't help with your depression. 30mg is a high dosage. If you still have depression, you might want to suggest to your doctor of having you try an anti-psychotic which I believe is stronger in treating depression. Just Lexapro isn't helping with my depression either. Sometimes I wonder if it is better to suffer through the depression rather than upping medication and having side-effects.

I have never had suicidal thoughts, but if you do, you definitely need medication to treat your depression.
newuser
Consumer 6
Consumer 6
 
Posts: 224
Joined: Wed Apr 13, 2011 1:24 pm
Local time: Fri Aug 01, 2014 5:45 am
Blog: View Blog (0)

Re: Lexapro causes depression

Postby EarlGreyDregs » Wed May 18, 2011 2:17 pm

Sometimes anti-depressants can cause the opposite effect. It's not uncommon. Just like how it has the potential to cause suicidal thoughts. It happened with me with Risperdal. (Which is an anti-psychotic, but my point still stands.)

I would suggest talking to your psychiatrist about switching to a different anti-depressant. Perhaps one more stimulating, like Effexor. But ultimately, its your & your doctors decision.

In reference to the poster who said try an anti-psychotic. I wouldn't go that route until you've tried at least two anti-depressants & they didn't work. Anti-psychotics are powerful drugs with risky side effects. Be wary of starting them up, should be started only if your depression is too strong & fights against the anti-depressants. Personally I would try a mood stabilizer like Lamictal before the anti-psychotic.
..
EarlGreyDregs
Consumer 6
Consumer 6
 
Posts: 4592
Joined: Wed Jan 20, 2010 8:19 pm
Local time: Fri Aug 01, 2014 5:45 am
Blog: View Blog (7)

Re: Lexapro causes depression

Postby newuser » Wed May 18, 2011 4:39 pm

Yeah I read somewhere that medicines sometimes may have the opposite effect too. Thanks for your suggestion on trying another depression med. I will mention to my doctor.
newuser
Consumer 6
Consumer 6
 
Posts: 224
Joined: Wed Apr 13, 2011 1:24 pm
Local time: Fri Aug 01, 2014 5:45 am
Blog: View Blog (0)

Re: Lexapro causes depression

Postby manic666 » Wed May 18, 2011 5:33 pm

Your doc put you on lexapro as its the top ssri that an zoloft , its the first line med for a new med user. 5mg is the starter dose for a week then 10mg an finally 20mg . Thats most peoples theraputic dose ,/ 30mg does nothing more than 20 only give more side effects. I dont think you gave it a chance, it could be up to 12 weeks at 20mg before you get benefit . You always get worse before better ,there no such thing as a free ride. If you dont do the full course you will never know. 5 mg is doing nothing but giveing side effects, If you swap to a new med , dont just give in to side effects or you may as well not take any. I always do a full course on a new med even if i feel worse , not to the point of killing myself, i dont mean that. but thats the only way i can cross that med off my list altogether.
User avatar
manic666
Consumer 6
Consumer 6
 
Posts: 839
Joined: Sun Jun 13, 2010 9:14 am
Local time: Fri Aug 01, 2014 5:45 am
Blog: View Blog (0)

Re: Lexapro causes depression

Postby newuser » Wed May 18, 2011 6:05 pm

I don't know if I have depression, or my symptoms are side-effects of Lexapro. I don't feel like crying, but I just feel tired all the time and don't feel like doing much at home but sleeping. I think I will stop Lexapro and see what happens. If that doesn't work, I can try taking 10mg.
newuser
Consumer 6
Consumer 6
 
Posts: 224
Joined: Wed Apr 13, 2011 1:24 pm
Local time: Fri Aug 01, 2014 5:45 am
Blog: View Blog (0)

Re: Lexapro causes depression

Postby manic666 » Wed May 18, 2011 6:15 pm

newuser wrote:I don't know if I have depression, or my symptoms are side-effects of Lexapro. I don't feel like crying, but I just feel tired all the time and don't feel like doing much at home but sleeping. I think I will stop Lexapro and see what happens. If that doesn't work, I can try taking 10mg.

see you doctor, you carnt just stop an start meds whenever you feel like it . Thats a cycle of start up , problems an withdrawl prob,s ,there not over the counter headache pills you take when needed.
User avatar
manic666
Consumer 6
Consumer 6
 
Posts: 839
Joined: Sun Jun 13, 2010 9:14 am
Local time: Fri Aug 01, 2014 5:45 am
Blog: View Blog (0)

Next

Return to Clinical Depression Forum




  • Related articles
    Replies
    Views
    Last post

Who is online

Users browsing this forum: Google [Bot] and 39 guests

cron